Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 253, NWS Blacksburg, VA

July 19, 1998Bedford County, Roanoke County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 19, 1998, 3:22 PM EDT for Bedford County, Roanoke County, Virginia. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 19, 1998, 3:22 PM EDT (19:22 UTC)
Expired
Jul 19, 1998, 4:25 PM EDT
In force
63 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Bedford County, VA, Roanoke County, VA

What was reported inside it

TimeReportWhereRemark
Jul 19, 3:30 PM EDTThunderstorm WindGoodview, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 191921
SVRRNK
VAC019-161-192025-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 PM EDT SUN JUL 19 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA.
  EXTREME EASTERN ROANOKE COUNTY IN SOUTHWESTERN VIRGINIA.

* UNTIL 425 PM EDT.

* AT 320 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 10 MILES EAST SOUTHEAST OF ROANOKE OR 3 MILES WEST
  OF GOODVIEW MOVING EAST SOUTHEAST AT 15 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  CHAMBLISSBURG                   AROUND 325 PM EDT..
  GOODVIEW                        AROUND 330 PM EDT..
  MONETA                          AROUND 350 PM EDT..
  HUDDLESTON                      AROUND 420 PM EDT..

<< CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.  MOVE TO A PLACE OF SAFETY
IMMEDIATELY.

.END/MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:50 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 19, 1:50 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 PM EDT SUN JUL 19 1998

  SHRA/TS ON 88-D OVER NC NW MTNS - REMNANTS OF LAST NGT'S MCS
FIRING UP AGAIN. H5 S/W IS FCST TO DROP ESE FM GT LKS TO JUST W OF
RNK FA BY 12Z MON. THIS MAY TRGR SOME -RA/TS OVER SE WV AND OVR W-C
HIGHLANDS TOWARD DAYBREAK (LIKE LAST NIGHT). OTRW ONCE THIS FEATURE
TRANSLATES EAST... NOTHING ELSE TO TRIGGER ADDNL PCPN EXCEPT DAYTIME
HTG. H8 RDG BLDS OVER SE AND ONCE ESTABLISHED APPEARS IT WILL BE
THERE FOR A WHILE. SO... H-H-H FCSTS W/STD LO CHC POPS AFTN/EVE TS
RA WILL BE THE RULE.

MOS TEMPS APPEAR A LTL HI AND THE SKY COVER AGAIN SEEMS TOO
OPTIMISTIC. WOULD GO P/CLDY NGTS...P/SNY DAYS W HZ AND CHC POPS
MON-TUE AFTN.

ROA 65/93/64/94 3313
RNK 62/85/64/87 3313
LYH 64/92/64/95 2312
DAN 68/94/70/96 1312
BLF 64/86/65/89 3312
BOO 62/86/63/87 2211

MG

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.